Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS La Crosse, WI

April 16, 2004Floyd County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 16, 2004, 9:49 PM CDT for Floyd County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2004, 9:49 PM CDT (02:49 UTC)
Expired
Apr 16, 2004, 10:30 PM CDT
In force
41 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Floyd County, IA

The radar

The Des Moines radar (KDMX), 158 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -163 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-163 m²/s²
0-3 km storm-relative helicity
-206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS53 KARX 170249
SVRARX
IAC067-170330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
950 PM CDT FRI APR 16 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA

* UNTIL 1030 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL...AND DAMAGING WINDS 7 MILES
  SOUTHWEST OF MARBLE ROCK...OR ABOUT 18 MILES SOUTHWEST OF CHARLES
  CITY. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARBLE ROCK BY 955 PM CDT...
  HIGHWAY 14 AND COUNTY ROAD B 60 AND POWERSVILLE BY 1000 PM CDT...
  COUNTY ROADS B 60 AND T 64 BY 1005 PM CDT...
  CARRVILLE AND MIDWAY BY 1010 PM CDT...
  BUNNS WOODS COUNTY PARK BY 1015 PM CDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY
AWAY FROM WINDOWS.

LAT...LON 4292 9295 4287 9289 4291 9256 4321 9257

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:10 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Apr 16, 3:10 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI APR 16 2004

.SHORT TERM...TODAY THROUGH MONDAY

THE MAIN FORECAST CONCERN FOCUSES ON THREAT OF SEVERE WEATHER
SATURDAY NIGHT AND SUNDAY EVENING.

SURFACE ANALYSIS AT 2 PM HAS COLD FRONT STRETCHING FROM CENTRAL
UPPER MI THROUGH MEDFORD WI...AND THEN THROUGH SOUTH CENTRAL MN.
SATELLITE SHOWING ACCAS FILED INCREASING NORTH OF THE BOUNDARY
ACROSS EASTERN SD THROUGH CENTRAL MN. RADAR MOSAIC SHOWING A BAND OF
WEAK RETURNS/VIRGA ASSOCIATED WITH THE ACCAS BUT NO GROUND REPORTS
YET. JUST IN...A FEW STORMS WERE ALSO FIRING IN THE WARM SECTOR
ALONG THE COLD FRONT OVER SOUTHEAST MN. QUITE A WARM AFTERNOON IN
THE SOUTHERLY AIRFLOW SOUTH OF THE FRONT WITH TEMPERATURES RANGING
FROM 72 DEGREES AT MEDFORD WI TO 82 DEGREES AT CHARLES CITY IA.

16APRIL04 12Z MODEL RUN SHOWS BOTH GFS AND ETA INITIALIZING FAIRLY
WELL WITH POSITIONING OF COLD FRONT ACROSS THE AREA THIS MORNING.
BOTH ALSO IN VERY GOOD AGREEMENT PERTAINING 850MB TEMPERATURE
STRUCTURE. USED ETA FOR QPF TIMING AS IT SEEMS TO BE DOING A BETTER
JOB OF HANDLING CONVECTIVE PARAMETERS AND POSITION OF FRONT OVER THE
NEXT 48 HOURS.

MODERATE AXIS OF 850MB TRANSPORT IMPINGES ON THE NEARLY STATIONARY
FRONTAL BOUNDARY HUNG UP ACROSS NORTHERN CWA TONIGHT. THIS IS IN
RESPONSE TO WEAK SHORTWAVE RIPPLING NORTHEAST FROM NEB. WENT AHEAD
AND WENT WITH LIKELY -SHRA/TS WORDING  ACROSS THE NORTH WITH LESSER
CHANCES ACROSS THE SOUTH. MODEL SOUNDING SHOWING INVERTED-V
STRUCTURE ACROSS THE AREA...SO CONVECTION WILL BE ELEVATED WITH
MAYBE SOME WIND GUSTS AND SMALL HAIL IN THE STRONGER CELLS.

WEAK COLD PUSH ON SATURDAY AS SHORTWAVE/PRECIPITATION SHIFTS EAST OF
THE AREA. FAIRLY STRONG HIGH PRESSURE OVER MANITOBA EXERTS ITS
INFLUENCE WITH DRIER AIR BEING CIRCULATED INTO THE AREA ON NORTHEAST
WINDS. AS A RESULT...REMOVED THE CHANCE OF SHRA/TS DURING THE
DAYTIME HOURS. GOING TEMPERATURES IN THE MIDDLE 60S ACROSS THE NORTH
TO MIDDLE 70 ACROSS THE SOUTH LOOKS REASONABLE WITH FRONTAL BOUNDARY
BEING PUSHED INTO NORTHERN IL AND CENTRAL IA.

ON SATURDAY NIGHT...CYCLOGENESIS ON THE LEESIDE OF THE ROCKIES AND
MID LEVEL SHORTWAVE PROPAGATING NORTHEAST ALONG THE FRONTAL BOUNDARY
PRODUCING MUCH STRONGER PUSH OF MOISTURE TRANSPORT WHICH WILL
IMPINGE ON THE FRONT. THIS WILL RESULT IN A FEW ELEVATED SUPERCELL
THUNDERSTORMS DEVELOPING DURING THE VERY EARLY EVENING HOURS AND
EVOLVING INTO AN MCS. ETA MODEL IS INDICATING 0-6KM BULK SHEAR
AROUND 65 KNOTS ACROSS THE FORECAST AREA. BELIEVE ETA HAS BETTER
HANDLE ON THE FRONTAL POSITION TAKING IT ONLY SLIGHT NORTH DURING
THE OVERNIGHT HOURS WITH MCS.  KEEPING THIS IN MIND...BELIEVE MOST
OF THUNDERSTORMS WILL BE ELEVATED WITH LARGE HAIL AND POSSIBLY
DAMAGING WINDS BEING THE MAIN THREAT. A COUPLE OF THE SUPERCELLS MAY
BECOME ROOTED IN THE BOUNDARY LAYER ACROSS THE FAR SOUTH WHERE
ENERGY HELICITY INDICES REACHING 6+ FOR A POSSIBLE TORNADO OR TWO.
BASICALLY...THE BEST THREAT AREA FOR TORNADOES WOULD BE ALONG AND
SOUTH OF A LINE FROM CHARLES CITY IA TO BOSCOBEL WI...WHILE HAIL AND
WIND WOULD BE THE MAIN THREAT NORTH OF THIS LINE.

SURFACE LOW MOVES INTO SOUTHEAST SD/SOUTHWEST MN SUNDAY...PUSHING WARM
FRONT NORTHWARD INTO NORTHERN CWA. CAPES INCREASE ITO AROUND 2500
J/KG IN THE WARM SECTOR AHEAD OF THE COLD FRONT BY MON 00Z. THIS
WILL LIKELY FIRE A SQUALL LINE ALONG THE COLD FRONT AND PROPAGATE
THROUGH THE AREA DURING THE EVENING HOURS. STRONGLY SHEARED
ENVIRONMENT ALONG WITH STEEPENING LAPSE RATES SPELLS ANOTHER CHANCE
OF SEVERE WEATHER...INCLUDING THE POSSIBILITY OF A FEW TORNADOES.

LOW MOVES INTO SOUTHERN ONTARIO MONDAY WITH UPPER LEVEL TROUGH
OVERHEAD. INCLUDED A SLIGHT CHANCE OF LINGERING SHOWERS DUE TO THE
CYCLONIC FLOW AND COLD POOL ALOFT.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES WEDNESDAY THROUGH
FRIDAY. BIGGEST DIFFERENCE BETWEEN THE 12Z THURSDAY ECMWF AND 00Z
FRIDAY GFS IS THE SHORTWAVE TROUGH EJECTING OUT INTO THE CENTRAL
U.S. WEDNESDAY AND THURSDAY. ECMWF DEEPER AND MORE PROGRESSIVE WITH
SHORTWAVE TROUGH. ENSEMBLES INDICATE 00Z FRIDAY GFS AN OUTLIER WITH
DEEPENING LONGWAVE TROUGH INTO THE CENTRAL U.S. THURSDAY AND FRIDAY.
CONFIDENCE IS LOW THROUGH FORECAST PERIOD. WILL CONTINUE WITH
PREVIOUS FORECAST OF SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA WEDNESDAY NIGHT AND THURSDAY...AND WILL ADD CHANCES OF
PRECIPITATION ACROSS THE SOUTHERN PARTS OF THE FORECAST AREA FOR
FRIDAY.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DAS/DTJ
Hazardous weather outlook, Apr 16, 3:03 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
303 PM CDT FRI APR 16 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
303 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE OVERNIGHT HOURS AS
A COLD FRONT MOVES INTO THE AREA. SOME OF THE STRONGER STORMS MAY BE
CAPABLE OF PRODUCING SOME WIND GUSTS AND HAIL. ANY SEVERE WEATHER
SHOULD BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT WILL CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS OVER THE
WEEKEND. MOST OF THE STORMS CAN BE EXPECTED TO OCCUR FROM THE LATE
AFTERNOON INTO THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY. WIND
SHEAR AND INSTABILITY SUPPORT THE POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE IN PROXIMITY TO
THE FRONT. THESE THREATS AND THE MAIN AREA OF CONCERN COULD CHANGE
BASED ON THE EXACT POSITION OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION MAY BE NECESSARY THIS WEEKEND.

04

In the hours before

Local storm report, Apr 16, 8:30 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             NEW HAMPTON             43.06N 92.31W
04/16/2004  0.75 INCH        CHICKASAW          IA   CO-OP OBSERVER

&&

SCHRECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:31 PM CDTSevere Thunderstorm WarningARXFloyd29 min
Apr 16, 7:46 PM CDTSevere Thunderstorm WarningARXChickasaw59 min
Apr 16, 8:33 PM CDTSevere Thunderstorm WarningARXWinneshiek57 min
Apr 16, 8:38 PM CDTSevere Thunderstorm WarningARXFayette52 min
Apr 16, 10:32 PM CDTSevere Thunderstorm WarningARXChickasaw43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.